New York, 2004

Flood in New York, March 27 to 28, 2004

March 27 to 28, 2004 · NWS BGM · 1 event in 1 county or zone

The Tioughnioga River at Cortland went over the 8 foot flood stage on the 27th. 61 from 12:43 to 1:13 AM EST on the 28th before falling back below flood stage just before noon of that same day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

The Tioughnioga River at Cortland went over the 8 foot flood stage on the 27th. The river crested at 8.61 from 12:43 to 1:13 AM EST on the 28th before falling back below flood stage just before noon of that same day. The river came up quickly due to basin averaged rainfall between half an inch and an inch, and water equivalent snow melt also between half an inch and an inch. Warm temperatures in the 50s and 60s from the 24th to the 28th caused the snow to ripen and melt. The steady rain started the afternoon of the 26th, then ended the morning of the 27th. The rain was ahead of a cold front which crossed the region the morning of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 27, 2:50 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 27, 2:50 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EST SAT MAR 27 2004

.DISCUSSION...
STRATOCU STICKING LIKE GLUE ACROSS CNY/NEPA AS COOL N-NELY FLOW
UPSLOPES INTO THE AREA. DRY ADVECTION HAS BEEN POOR TODAY AND THE
PRESUMED POWER OF THE LATE MARCH SUN IS OVERRATED. FCST MODELS BUILD
CORE OF STRONG SFC HIGH EAST TO THE CANDIAN MARITIMES TONIGHT WITH
WEDGE OF HIGHER PRESSURE STRENGTHENING A LITTLE OVER NY/PA. AXIS OF
850 MB RIDGE ALSO MOVING OVER AREA SUNDAY. THE SCIENCE SAYS THAT THE
LOWERING SUBSIDENCE AND DRY ADVECTION WILL BRING AN END TO THE
OVERCAST...BUT IVE SEEN EVEN THE BEST MADE PLANS RUINED AROUND HERE
WHILE LLVL MOISTURE LINGERS IN THE AIR. SOME EVIDENCE OF DRYING IS
NOTED IN VSBL SAT PIX...SO WILL SPLIT THE DIFFERENCE WITH
PERSISTENCE AND MDL FCSTS AND JUST DELAY ANY KIND OF GOOD CLEARING
UNTIL LATER TONIGHT...IN WHICH CASE WE MAY THEN FOG UP AS THE
SATURATED GROUND RELEASES MOISTURE TO THE CHILLY NIGHT AIR.

ON SUNDAY...SFC-500 RIDGE AXIS STACKS ON TOP OF THE AREA...SO AGAIN
THIS ALL POINTS TO SUNSHINE AND MILD SPRING TEMPS. WILL GO WITH THAT
FCST FOR MOST OF THE AREA...BUT WILL HAVE TO KEEP AN EYE ON RETURN
MARINE LAYER CLOUDS INTO THE POCONOS AND WRN CATSKILLS BY SUN EVE
AS HIGH PUSHES EAST AND SETS UP E-SELY FLOW. WILL INTRO A GRADIENT
OF CLOUD COVER FROM MAINLY CLEAR ACROSS THE FINGER LAKES...TO
P/C-M/C OVER NE PA ON SUN NITE. LARGE TROF AMPLIFYING OVER THE
MIDDLE CONUS WILL TEND TO STAGNATE FEATURES ON THE EAST COAST...AND
MONDAY SHOULD PROVE TO BE ANOTHER DRY AND MILD DAY.

FOR TEMPS...ETA MOS WAS MILDEST GUIDANCE AND PREFERRED. IT ALSO
CAPTURES WHAT WILL BE A COOL AIR DAMMING SITUATION FROM THE WRN CATS
DOWN TO THE LACKAWANNA/WYOMING VALLEY UNDERNEATH THE SFC RIDGE ON
BOTH SUN AND MON. MILD RIBBON OF AIR WILL WORK INTO WRN ZONES WITH
6-8C 850 MB TEMPS...WHILE ITS ONLY 2-3C OVER THE SOUTHEAST. FULLY
MIXED...THIS COULD GET SYR-PEO-ELM WELL INTO THE 60S TO NEAR 70.
EXPECT MIXING WONT QUITE GO THAT HIGH THIS TIME OF YEAR...BUT WILL
GIVE MAXES ABOUT 5 DEGREES OVER ETA MOS ON MON...WHILE MSV-AVP
REMAIN ONLY IN THE L-M/50S.

THE EXTENDED PERIOD LOOKS WET AND CLOUDY WITH TEMPS BELOW NORMAL.
GFS CLOSES OFF AN UPPER LOW IN THE MIDWEST THEN MOVES IT TO THE MID
ATLANTIC REGION AND OFF COAST. MODELS INCLUDING CANADIAN IN BETTER
AGREEMENT WITH SCENARIO BUT DIFFERENCES IN TIMING AND STRENGTH.
UPPED POPS MIDWEEK WEEK TO 40 OR 50 AS THE COLD FRONT THEN UL LOW
CROSS CWA.  START COULD BE AS EARLY AS TUESDAY BUT THE PRECIP SLOWS
DOWN CONSIDERABLY MONDAY AND MONDAY NIGHT IN OHIO AND WRN NY...DUE
TO SHORT WAVE DIGGING AND CLOSING OFF AN UL LOW. GFS FASTER AND
STRONGER THAN OTHERS IN CLOSING OFF UL LOW. IF UL LOW CROSSES CWA
COULD BE A MIX OF PRECIP AT NIGHT BUT HAVE LEFT OUT FOR NOW.  GFS
MOS MIN TEMPS IN LOW AND MID 30S. WILL WAIT FOR LATER RUNS TO ADD
SNOW. IF STRENGTH OF LOW LESS OR TRACK FURTHER S MAY NOT SEE SNOW.

THIS WEEKEND LOOKS IMPROVED WITH WARMER TEMPS AND NO RAIN. CLOSED
LOW FORECASTED TO BE WELL EAST.

&&

.AVIATION...
LIFR TO MVFR CONDITIONS THIS AFTERNOON STILL. VSBYS HAVE ALL COME UP
EXCEPT ITH. ITH WOXOF/LIFR WITH FLOW OFF LAKE CAYUGA. LL WINDS WILL
SHIFT AROUND TO NE THIS EVE SO EXPECT ITH TO IMPROVE TO IFR. DESPITE
SHALLOW LAYER OF MOISTURE ON SOUNDINGS FEW BREAKS TO BE SEEN YET IN
LOW CLOUD COVER. SHOULD SEE SOME BREAKS AS INCREASING WINDS BREAK UP
THE CLOUDS IN THE DOWNSLOPE AREAS LIKE UCA. CLOUDS THINNING IN SRN
ONTARIO AS DRIER AIR MOVES SOUTH. IN ADDITION WITH WIND SHIFT TO NE
SYR WILL GET DOWNSLOPED SO THEY SHOULD BREAK UP TONIGHT.  REST OF
LOCATIONS GET CLRING AFTER SUNRISE SUNDAY AS UL RIDGE CRESTS OVER
CWA WITH CUT OFF TO SE AND COLD FRONT IN WRN GREAT LAKES. BY END OF
PERIOD ALL SITES WILL BE VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

BREWSTER/CHAMPNEY
Hazardous weather outlook, Mar 27, 4:15 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 AM EST SAT MAR 27 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-241115-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
415 AM EST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NICOSIA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cortland

When
March 27, 4:13 PM EST to March 28, 11:43 AM EST
Where
Cortland forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387063.